Antiepileptic drug use increases rates of bone loss in older women

A prospective study

K. E. Ensrud, T. S. Walczak, T. Blackwell, Erik Ensrud, P. J. Bowman, K. L. Stone

Research output: Contribution to journalArticle

126 Citations (Scopus)

Abstract

Objective: To test the hypothesis that older women with antiepileptic drug (AED) use have increased rates of bone loss. Methods: AED use was ascertained and calcaneal and hip bone mineral density (BMD) measured in a cohort of 9,704 elderly community-dwelling women enrolled in the Study of Osteoporotic Fractures, and they were followed prospectively for changes in BMD. Current use of AED was assessed by interview, with verification of use from medication containers at baseline and follow-up examinations. Women were classified as continuous users, partial (intermittent) users, or nonusers. Rates of change in BMD were measured at the total hip and two subregions (average 4.4 years between examinations) and at the calcaneus (average 5.7 years between examinations). Results: After adjustment for confounders, the average rate of decline in total hip BMD steadily increased from -0.70%/year in nonusers to -0.87%/year in partial AED users to -1.16%/year in continuous AED users (p value for trend = 0.015). Higher rates of bone loss were also observed among continuous AED users at subregions of the hip and at the calcaneus. In particular, continuous phenytoin users had an adjusted 1.8-fold greater mean rate of loss at the calcaneus compared with nonusers of AED (-2.68 vs -1.46%/year; p < 0.001) and an adjusted 1.7-fold greater mean rate of loss at the total hip compared with nonusers of AED (-1.16 vs -0.70%/year; p = 0.069). Conclusions: Continuous AED use in elderly women is associated with increased rates of bone loss at the calcaneus and hip. If unabated, the rate of hip bone loss among continuous AED users is sufficient to increase the risk of hip fracture by 29% over 5 years among women age 65 years and older.

Original languageEnglish (US)
Pages (from-to)2051-2057
Number of pages7
JournalNeurology
Volume62
Issue number11
DOIs
StatePublished - Jun 8 2004
Externally publishedYes

Fingerprint

Anticonvulsants
Prospective Studies
Bone and Bones
Calcaneus
Pelvic Bones
Drug Users
Bone Density
Hip
Independent Living
Osteoporotic Fractures
Hip Fractures
Phenytoin
Interviews

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Ensrud, K. E., Walczak, T. S., Blackwell, T., Ensrud, E., Bowman, P. J., & Stone, K. L. (2004). Antiepileptic drug use increases rates of bone loss in older women: A prospective study. Neurology, 62(11), 2051-2057. https://doi.org/10.1212/01.WNL.0000125185.74276.D2

Antiepileptic drug use increases rates of bone loss in older women : A prospective study. / Ensrud, K. E.; Walczak, T. S.; Blackwell, T.; Ensrud, Erik; Bowman, P. J.; Stone, K. L.

In: Neurology, Vol. 62, No. 11, 08.06.2004, p. 2051-2057.

Research output: Contribution to journalArticle

Ensrud, KE, Walczak, TS, Blackwell, T, Ensrud, E, Bowman, PJ & Stone, KL 2004, 'Antiepileptic drug use increases rates of bone loss in older women: A prospective study', Neurology, vol. 62, no. 11, pp. 2051-2057. https://doi.org/10.1212/01.WNL.0000125185.74276.D2
Ensrud, K. E. ; Walczak, T. S. ; Blackwell, T. ; Ensrud, Erik ; Bowman, P. J. ; Stone, K. L. / Antiepileptic drug use increases rates of bone loss in older women : A prospective study. In: Neurology. 2004 ; Vol. 62, No. 11. pp. 2051-2057.
@article{6e6242d7c3ef464390e6ce641f2f81a4,
title = "Antiepileptic drug use increases rates of bone loss in older women: A prospective study",
abstract = "Objective: To test the hypothesis that older women with antiepileptic drug (AED) use have increased rates of bone loss. Methods: AED use was ascertained and calcaneal and hip bone mineral density (BMD) measured in a cohort of 9,704 elderly community-dwelling women enrolled in the Study of Osteoporotic Fractures, and they were followed prospectively for changes in BMD. Current use of AED was assessed by interview, with verification of use from medication containers at baseline and follow-up examinations. Women were classified as continuous users, partial (intermittent) users, or nonusers. Rates of change in BMD were measured at the total hip and two subregions (average 4.4 years between examinations) and at the calcaneus (average 5.7 years between examinations). Results: After adjustment for confounders, the average rate of decline in total hip BMD steadily increased from -0.70{\%}/year in nonusers to -0.87{\%}/year in partial AED users to -1.16{\%}/year in continuous AED users (p value for trend = 0.015). Higher rates of bone loss were also observed among continuous AED users at subregions of the hip and at the calcaneus. In particular, continuous phenytoin users had an adjusted 1.8-fold greater mean rate of loss at the calcaneus compared with nonusers of AED (-2.68 vs -1.46{\%}/year; p < 0.001) and an adjusted 1.7-fold greater mean rate of loss at the total hip compared with nonusers of AED (-1.16 vs -0.70{\%}/year; p = 0.069). Conclusions: Continuous AED use in elderly women is associated with increased rates of bone loss at the calcaneus and hip. If unabated, the rate of hip bone loss among continuous AED users is sufficient to increase the risk of hip fracture by 29{\%} over 5 years among women age 65 years and older.",
author = "Ensrud, {K. E.} and Walczak, {T. S.} and T. Blackwell and Erik Ensrud and Bowman, {P. J.} and Stone, {K. L.}",
year = "2004",
month = "6",
day = "8",
doi = "10.1212/01.WNL.0000125185.74276.D2",
language = "English (US)",
volume = "62",
pages = "2051--2057",
journal = "Neurology",
issn = "0028-3878",
publisher = "Lippincott Williams and Wilkins",
number = "11",

}

TY - JOUR

T1 - Antiepileptic drug use increases rates of bone loss in older women

T2 - A prospective study

AU - Ensrud, K. E.

AU - Walczak, T. S.

AU - Blackwell, T.

AU - Ensrud, Erik

AU - Bowman, P. J.

AU - Stone, K. L.

PY - 2004/6/8

Y1 - 2004/6/8

N2 - Objective: To test the hypothesis that older women with antiepileptic drug (AED) use have increased rates of bone loss. Methods: AED use was ascertained and calcaneal and hip bone mineral density (BMD) measured in a cohort of 9,704 elderly community-dwelling women enrolled in the Study of Osteoporotic Fractures, and they were followed prospectively for changes in BMD. Current use of AED was assessed by interview, with verification of use from medication containers at baseline and follow-up examinations. Women were classified as continuous users, partial (intermittent) users, or nonusers. Rates of change in BMD were measured at the total hip and two subregions (average 4.4 years between examinations) and at the calcaneus (average 5.7 years between examinations). Results: After adjustment for confounders, the average rate of decline in total hip BMD steadily increased from -0.70%/year in nonusers to -0.87%/year in partial AED users to -1.16%/year in continuous AED users (p value for trend = 0.015). Higher rates of bone loss were also observed among continuous AED users at subregions of the hip and at the calcaneus. In particular, continuous phenytoin users had an adjusted 1.8-fold greater mean rate of loss at the calcaneus compared with nonusers of AED (-2.68 vs -1.46%/year; p < 0.001) and an adjusted 1.7-fold greater mean rate of loss at the total hip compared with nonusers of AED (-1.16 vs -0.70%/year; p = 0.069). Conclusions: Continuous AED use in elderly women is associated with increased rates of bone loss at the calcaneus and hip. If unabated, the rate of hip bone loss among continuous AED users is sufficient to increase the risk of hip fracture by 29% over 5 years among women age 65 years and older.

AB - Objective: To test the hypothesis that older women with antiepileptic drug (AED) use have increased rates of bone loss. Methods: AED use was ascertained and calcaneal and hip bone mineral density (BMD) measured in a cohort of 9,704 elderly community-dwelling women enrolled in the Study of Osteoporotic Fractures, and they were followed prospectively for changes in BMD. Current use of AED was assessed by interview, with verification of use from medication containers at baseline and follow-up examinations. Women were classified as continuous users, partial (intermittent) users, or nonusers. Rates of change in BMD were measured at the total hip and two subregions (average 4.4 years between examinations) and at the calcaneus (average 5.7 years between examinations). Results: After adjustment for confounders, the average rate of decline in total hip BMD steadily increased from -0.70%/year in nonusers to -0.87%/year in partial AED users to -1.16%/year in continuous AED users (p value for trend = 0.015). Higher rates of bone loss were also observed among continuous AED users at subregions of the hip and at the calcaneus. In particular, continuous phenytoin users had an adjusted 1.8-fold greater mean rate of loss at the calcaneus compared with nonusers of AED (-2.68 vs -1.46%/year; p < 0.001) and an adjusted 1.7-fold greater mean rate of loss at the total hip compared with nonusers of AED (-1.16 vs -0.70%/year; p = 0.069). Conclusions: Continuous AED use in elderly women is associated with increased rates of bone loss at the calcaneus and hip. If unabated, the rate of hip bone loss among continuous AED users is sufficient to increase the risk of hip fracture by 29% over 5 years among women age 65 years and older.

UR - http://www.scopus.com/inward/record.url?scp=2942562767&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2942562767&partnerID=8YFLogxK

U2 - 10.1212/01.WNL.0000125185.74276.D2

DO - 10.1212/01.WNL.0000125185.74276.D2

M3 - Article

VL - 62

SP - 2051

EP - 2057

JO - Neurology

JF - Neurology

SN - 0028-3878

IS - 11

ER -